Discussions that mention atarax

Allergies board


Yeah...it's all so weird. I mentioned that I had NEVER been allergic to anything except Codiene Cough Syrup...it made me itch. Clearly, I have drug sensitivities. Anyway, I took Depo for ONE year and looking back I remember every once in a while I noticed something on my ankle that looked like a ringworm. It would itch like crazy and disappear. I didn't know it was hive. It was, because THEN...one month after my fourth and LAST shot (when the depo reaches its peak serum level) I started with hives all over EVERY DAY, NO MATTER HOW MUCH MEDICINE I TAKE. I tried Clarinex and Zyrtec and Claritin and Periactin. At the moment I am taking Allegra, Atarax, Benadryl, and Sinequan. My Dr. is amazed that I am able to function. I am awake...but my brain is not what I'd call "sharp." I pretty much just watch a lot of TV. SO...now I'm hoping it is the Depo. When I saw my first and second doctor, one of the first things they asked me was if I was on the pill. I wish. I had to be a genius and take Depo-provera. WHY??? I could kick myself in the arse about now. I went from being a really laid back, well-adjusted individual to a monster. I gained 30 pounds, my night time vision became awful, I was easily agitated, anxious, etc. Basically, I had every side effect listed on the side effect list. I have since found out that about 1% of the people who take it develop urticaria. Lucky, lucky me. My point, at long last, is that my second doctor didn't think it was the depo because "it's just like what is already in your body." Yeah, right. It is a man made SYNTHETIC drug. All I'm saying is that it COULD be the depo. Believe me, if someone could actually TELL me what is causing these hives, I'd be more than happy to say, "Oh, okay...it's not the depo." Anyway, my doctor also thinks it's odd that NOTHING, not even 60mg a day of steroids kept the hives away. I guess not if there is a bunch of chemicals sitting in my body. Also, I cannot, at this time, begin to answer how I convinced myself that NOT having a period was OKAY. Geez, I never thought I'd look forward to having one, if it ever comes back. I'm just trusting that once my hormones are balanced and that crap is out of my system, I will be alright. Really, I am at a point where I would GLADLY take an antihistamine every day for the rest of my life if it would actually WORK. I live in Louisiana, and it's getting pretty HOT and I am still wearing jeans and long sleeved shirts every day because I look like a big splotchy mess every morning. BUT!!! I am thankful every morning when I wake up and my eyes and lips aren't swollen. I've had a handful of those mornings, and boy...GOOD TIMES! I just want to be my old self again. But, I know there are people who have much bigger problems than I do, so I should really shut up with my incessant whining. I guess I just feel like I can actually put this out there to people who have this problem, because people who have never had chronic hives cannot truly understand. ALSO, I suppose I have this tiny hope that one of you will tell me the magic answer :) If I find it, I'll be sure to let you know! Good luck all...
I can't suggest anything that will eradicate your hives and/or itchy splotches, but I do know that Atarax will help with the itching better than 2nd generation antihistamines. Apparently, the sleepier the drugs make you, the better they are at controlling the itch. This is how it works in my case. Also, antihistamines like claritin, zyrtec, and allegra come from different classes of antihistamines, so one might work better for you than another. You just have to try them out. I seem to be a medical oddity as NOTHING stops me from having hives every single day of my life. I take Allegra, Atarax, lots of Benadryl Dye Free (because it's cheaper than atarax and my doctor had become stingy with presecriptions; I think he thinks I'm a junkie or something. If he could feel the itch for 2 minutes, I'm sure he'd be more than happy to hook me up), and Sinequan, the master of sedating antihistamines. So, though I still have hives, I do not itch. I get plenty of rest and have an excuse to be extraordinarily lazy. It's not the most exciting life, but I'm naking the best of it! You know what I"D LIKE TO KNOW????? WHY?!?!?! do drugs prescribed for allergies have things added to them, like ARTIFICIAL COLORS and CORN STARCH and other crap? I realize that drugs have look different for identification purposes or what have you, but it seems ODD that ALLERGY MEDICATION is not totally devoid of potential allergens. I was just wondering. Who knows what makes Allegra Peach colored. Oh...if only it were my world and I had medical insurance.
Good luck to you...and again, if anyone has a miracle cure, please share!
raeisanothing...penicillin is a common allergen; it is frequently linked to skin reactions such as hives. Fortunately, you haven't experienced a life-threatening reaction yet. You should really inform your doctor about the hives, and perhaps you can take something else for the infection. You don't want to risk your throat swelling up to where you can't breathe!

I'm sure this isn't the best news, but be thankful that you are aware of what has caused the hives! I know I would be thrilled to know why I have mine.

I'd say the over the counter antihistamine that has worked best for me (for itching)is Benadryl. It quickly alleviates the itching. Claritin is OTC and nonsedating, but I don't find that it works as well as Benadryl to control the infernal itch. Anyway...if you're sick, you may have taken off of work or school, so hopefully you can take some Benadryl and get some rest.

But...talk to your doctor about the penicillin reaction. Also, the prescription antihistamine Atarax is really effective for itching. Your doctor might be able to prescribe some for you. It, too, is sedating, but it works even better than Benadryl.

Good luck!